Alabama, 2025

Hail in Alabama, March 9, 2025

March 9, 2025 · NWS BMX · 1 event in 1 county or zone

An upper-level low approached the lower Mississippi valley the morning of March 9, with a stationary surface front situated across Central Alabama. During the day, several thunderstorms were able to move eastward or northeastward along or south of the boundary, which was positioned just north of Montgomery.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper-level low approached the lower Mississippi valley the morning of March 9, with a stationary surface front situated across Central Alabama. During the day, several thunderstorms were able to move eastward or northeastward along or south of the boundary, which was positioned just north of Montgomery. Just before 1 PM CDT, a cell moved through northern Autauga and Elmore counties, producing nickel-size hail in the Marbury area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 5:50 AM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Mar 9, 5:50 AM CST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
650 AM CDT Sun Mar 9 2025

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 347 AM CDT SUN MAR 9 2025

Our first batch of convective activity is currently moving across
Central Alabama early this morning in advance of the approaching
500mb closed low moving into the ArkLaTex. A stationary front is
currently draped across far southern Alabama and Georgia, where
deeper moisture and surface-based instability resides along the
Gulf Coast. Stronger storms have developed along the immediate
coastline early this morning, as surface to 500mb bulk shear
values are currently running between 60 and 70 knots. A few
elevated, left-moving storms have moved northeastward into
southeast counties of the CWA that were capable of gusty winds and
small hail. As these storms continue rapidly moving
northeastward, a weakening trend is expected as the storms venture
into a more stable environment. At the surface, high pressure to
our north and northeast is producing a cooler northerly to
northeasterly flow across much of the Southeast. As the 500mb low
approaches from the west during the day today, a more easterly
surface flow is expected to develop as a surface low tracks just
off the Alabama and Florida Panhandle coastlines. We'll stay
within the cooler and more stable environment at the surface but
will still maintain a chance for thunder with elevated instability
and plenty of 0-6km southwesterly shear. Although most folks
won't see rain all day today, several bouts of showers with
embedded storms are expected to occur as temperatures remain
fairly cool in the mid to upper 50s.

Widespread showers with a few embedded storms are expected
tonight through early Monday morning as the dynamic 500mb system
moves directly overhead. Following relatively mild overnight
temperatures in the mid to upper 40s, we'll start off on the cool
side through midday Monday as the 500mb system pivots eastward.
We'll see some lingering rains and overcast conditions before much
drier air advects southeastward behind the departing closed low by
Monday afternoon. Depending on how fast the dry air arrives, it
could lead to a somewhat challenging high temperature forecast
Monday afternoon as sunshine works into the region from northwest
to southeast. For now, mid to upper 60s are forecast across
western and northwest counties, while lower 60s are advertised in
the far southeast.

56/GDG

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 347 AM CDT SUN MAR 9 2025

Monday night through Wednesday.

An upper low will be positioned over Southeast Georgia and Southern
South Carolina Monday night while broad mid-level ridging will be in
place over the Central Plains. Surface high pressure will be
centered across the Northwest Gulf while lower pressure will be off
the South Carolina Coastline. Broad mid-level ridging will persist
over much of the Southern Plains and will build further eastward
over the area on Tuesday while surface high pressure becomes
centered just south of the Central Gulf Coast Region.

Expect decreasing clouds Monday night followed by fair skies Tuesday
through Wednesday with some increasing clouds from the west late
Wednesday afternoon. Lows Tuesday morning will range from the mid
30s far northeast to readings around 40 south with highs from near
70 far east to the mid 70s southwest. Lows Wednesday morning will be
in the low to mid 40s areawide while high temperatures will be in
the low to mid 70s across the area.

Wednesday night through Thursday night.

A mid-level trough will approach the area from the west Wednesday
evening and will support low to medium (20-40%) chances for showers
Wednesday night across the western third of the area, followed by
similar rain chances across all of Central Alabama on Thursday.
There will be a low (20-30%) chance for a few thunderstorms
generally across the southern half of the state on Thursday as well.
The activity will become more confined to the southeast counties
Thursday afternoon and evening hours as the shortwave trough moves
east of the area and shortwave ridging builds eastward into the area
from over the Lower Mississippi River Valley Region. Lows Thursday
morning will range from the lower 40s north and east to the mid 40s
southwest followed by highs in the low to mid 70s areawide. Lows
Friday morning will range from the mid 40s far east to the lower 50s
west and central.

Friday through Saturday.

Mid-level ridging will amplify over the Eastern portion of the
country Friday in response to a robust upper trough that will move
east over the Four Corners States. Impressive cyclogenesis continues
to be progged to develop across the Front Range of the Rockies
during the day on Friday as the associated Pacific Cold Front
advances east across West Texas and warm front extends from the
deepening surface low southeast into East Tennessee and the
Carolinas. The trough will take on more of a negative tilt as it
moves northeast over the Central Plains and Midwest with time later
in the day. The upper low will become centered over Southeastern
Minnesota as the parent surface low undergoes occlusion and the
Pacific Front nears the Lower Mississippi River Valley Region
Saturday morning.

Despite the showers and storms that are forecast to affect the local
area Wednesday into Thursday, no significant low-level features are
depicted that moved through the local area and as a result, little
change to the airmass is forecast to occur.
Available global numerical guidance has come into much better
alignment compared to the previous days with favorable wind shear
along with a broad open warm sector with highs Friday ranging from
the lower 70s in the higher elevations east to readings around 80
southwest to lows from the mid 50s east to the low 60s southwest
Saturday morning and high temperatures from the lower 70s northwest
on Saturday to near 80 far southeast. Several necessary ingredients
for severe storms are forecast to be present during this time frame,
but further increases in confidence will depend upon continued multi-
model run-to-run continuity and evaluation of the critical details
that will emerge as we advance closer to the event time horizon.

Clouds will increase from the northwest through the afternoon hours
on Friday with low to medium (20-50%) chances for showers and
thunderstorms across the northwest half of the state late Friday
afternoon through Friday night followed by medium to high (50-70%)
chances for showers and thunderstorms overnight Friday into Saturday
morning across the area.

05

&&

.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT SUN MAR 9 2025

SHRA and TSRA will be the primary aviation hazards during the day
today, with multiple rounds of SHRA and potential TSRA through the
forecast period. First this morning, SHRA with embedded TSRA will
impact TCL and potentially BHM and EET through 15z. Expect
amendments through the morning based on shower development on
radar and evolving lightning trends. Surface winds today will be
mainly from the northeast around 10 knots. SHRA and potential for
occasional TS will continue through the evening hours tonight,
with ceilings forecast to deteriorate after 00z. With widespread
SHRA development, ceilings are forecast to drop to IFR at all
terminals through 12z Monday.

56/GDG

&&

.FIRE WEATHER...

Showers with a few thunderstorms will continue to affect the area
today through Monday morning, followed by drier conditions during
the afternoon. Minimum RH values today will be in the lower 50
percent range northeast with higher readings elsewhere. RH minimums
Monday afternoon are forecast to drop near 30 percent roughly across
the northwest half of Central Alabama with northwest winds between 5-
10 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  45  67  36 /  60  80  50   0
Anniston    56  45  65  38 /  60  80  60   0
Birmingham  56  46  66  40 /  60  80  50   0
Tuscaloosa  59  48  68  40 /  60  80  40   0
Calera      57  47  65  41 /  60  80  50   0
Auburn      56  47  60  41 /  60  90  70   0
Montgomery  59  49  65  40 /  60  80  60   0
Troy        58  49  64  41 /  70  70  60   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56
LONG TERM....05
AVIATION...56/GDG
Hazardous weather outlook, Mar 9, 3:29 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
429 AM CDT Sun Mar 9 2025

ALZ011>015-017>050-101230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
429 AM CDT Sun Mar 9 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong storm system will bring the risk for severe storms across
all of Central Alabama Saturday afternoon into Sunday morning.
Damaging winds up to 60 mph, tornadoes and large hail up to quarter
size will be possisble across all of Central Alabama during this
time. Check back for updates as we work to refine the risk area and
particular hazards across the area.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday afternoon and Sunday.

In the hours before

Special weather statement, Mar 9, 8:56 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
956 AM CDT Sun Mar 9 2025

ALZ040-091530-
Dallas AL-
956 AM CDT Sun Mar 9 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DALLAS COUNTY
THROUGH 1030 AM CDT...

At 956 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dallas County Horse Arena, or near Selma, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Skyharbor Airport, Gardner Island, Selma, Craig Field Aiport, Selma
Drag Strip, Old Cahaba Park, Memorial Stadium, Edmund Pettus Bridge,
Selma University, Burnsville, Dallas County Horse Arena, Potter
Station, and Selmont-West Selmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3242 8715 3248 8688 3246 8686 3244 8687
      3244 8685 3243 8684 3242 8684 3242 8685
      3240 8684 3237 8682 3235 8681 3233 8685
      3230 8714
TIME...MOT...LOC 1456Z 259DEG 39KT 3238 8707

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Mar 9, 11:42 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Sun Mar 9 2025

ALZ041-091800-
Autauga AL-
1242 PM CDT Sun Mar 9 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN AUTAUGA COUNTY
THROUGH 100 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marbury, or 13 miles south of Clanton, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marbury and New Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3261 8662 3269 8661 3271 8641 3262 8641
TIME...MOT...LOC 1741Z 256DEG 30KT 3266 8654

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 61 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Autauga

When
March 9, 11:44 AM CST to 11:49 AM CST
Where
Autauga County, 1.25 mi WNW of Wadsworth
Measured
0.88 in hail
Reported by
Public
Coordinates
32.674, -86.491

Social media photos of up to nickel-size hail in the Marbury area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231004.